Hail, Cloud
- When
- June 18, 5:32 PM CST to 5:33 PM CST
- Where
- Cloud County, 3.84 mi NW of Macyville
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.520, -97.870
Nickel to quarter size hail covering the ground.
A broken line of thunderstorms moved into north-central Kansas during the evening of 6/19 and produced damaging wind and small hail. Storms weakened into the overnight period.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
A broken line of thunderstorms moved into north-central Kansas during the evening of 6/19 and produced damaging wind and small hail. Storms weakened into the overnight period.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 18, 1:55 PM CST, 3 hours 37 minutes earlier.
Area Forecast Discussion National Weather Service Topeka KS 255 PM CDT Thu Jun 18 2020 .SHORT TERM...(This evening through Friday) Issued at 158 PM CDT Thu Jun 18 2020 Surface map at 18z shows low pressure centered across southwest Kansas with a stationary front extending northeast toward Grand Island Neb. MLCAPE near the boundary is now around 2000 with little CIN remaining. Effective shear is forecast to gradually rise toward 20-25kts by evening. The atmosphere appears to support a risk for wind or marginal hail with max instability this evening. Water vapor also shows a subtle wave across the TX panhandle while the mid to upper level ridge axis remains over eastern KS. Tonight...most likely scenario appears to be one where diurnally driven storms impact northern KS this evening with a some risk for severe wind/marginal hail then additional storms should develop later tonight along the 925-850mb front. High PWATS and weak steering flow aloft combined with 30-35kt LLJ will aid in the heavy rain threat. Location of greatest coverage of storms after midnight is uncertain but trends are suggesting along a Council Grove to Lawrence southward later tonight where training could set up after 9z. Recent model signals appear to suggest that the weak wave now across TX panhandle will drift NE and could contribute to forcing during the day on Friday so there could be a prolonged period of rainfall/convection mainly along/south of I-70 at least into midday across the area. Heavy rains would be a threat if this scenario occurs. At this point the HRRR and ARW WRF along with the NAM80 all show some version of this scenario. Have raised precip chcs into midday based on this potential. As mentioned given the high PWATS and weak steering combined with some risk for training it appears that local areas could see in excess of 2 inches. Given the dry conditions and rainfall deficits over the past month will not issue a flood watch but as mentioned given the set up it appears there's the potential for amounts in excess of 2 inches in spots late tonight through Friday morning. .LONG TERM...(Friday night through Thursday) Issued at 158 PM CDT Thu Jun 18 2020 The mesoscale situation on Friday night is low confidence and dependent on how the convection evolves on Friday. The wave now across NV is forecast to emerge into the Plains Friday night so would expect some response with convection across eastern CO into western KS Friday night but there's uncertainty how far east any organized complex would get or if it would move more ESE into the re-developing 850 jet so for now will keep the high chc/low likely pops but confidence in coverage Fri night is low at this point. The wave will move across the state on Saturday with a sfc low forecast to drift east across the area into the afternoon. Timing of this wave will be critical to determining how widespread additional storms may be by afternoon with the NAM and GFS both showing veering winds at 850mb by 00Z so for now it still appears that there could be some risk for severe weather mainly across the northeast half of the area on Saturday afternoon as the mid level speed max moves across the area. Believe or not there may be a quiet night on Sat night/early Sunday morning as the wave departs and weak ridging moves in. However any break will be short as another wave will approach on Sunday afternoon and wind fields will respond with WAA in the low levels re-developing while mid level WNW flow increases. This may set the stage for a more widespread convective complex/severe event on Sunday evening or Sun night with a forward propagating complex moving SE across some part of central KS. The flow aloft will become more northwesterly with another wave fcst to drop into the region later Monday so there could be another bout of storms and severe wx sometime late Monday into Monday night but timing/location remain to be determined. At some point drier more stable air may move into the area and provide at least a short break from the storms by the middle of next week. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1125 AM CDT Thu Jun 18 2020 VFR conditions will prevail until after 06z when convection near or along the sfc front is forecast to increase in coverage. Recent trends in the short range models are suggesting a better chance for more widespread tsra by or after 9z at TOP/FOE and will leave a prevailing VCTS in the forecast after 6z. There's low confidence in how the convective coverage will evolve after 9z so will leave an overall general fcst after 9z at this point. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Omitt LONG TERM...Omitt AVIATION...Omitt
Hazardous Weather Outlook...UPDATED National Weather Service Topeka KS 327 PM CDT Thu Jun 18 2020 KSZ008>012-020>024-026-034>040-054>056-058-059-192030- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 327 PM CDT Thu Jun 18 2020 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Thunderstorms are expected to develop late this afternoon and early this evening in central and northern Kansas. Some of these storms may initially be severe in the late afternoon and evening, with damaging wind gusts and locally heavy rainfall the primary hazards. Additional storms will develop after midnight along and south of Interstate 70. Those storms will be capable of producing heavy rains. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorm chances continue each day through the weekend, and likely into early next week, as several systems move over the state. Repeated rounds of rain will bring locally heavy rainfall to some locations, but flooding chances will be highly dependent on if an area gets multiple rounds of rain. Generally one to three inches of rain are forecast, but higher amounts will occur. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
Special Weather Statement National Weather Service Topeka KS 618 PM CDT Thu Jun 18 2020 KSZ020-034-190000- Cloud-Ottawa- 618 PM CDT Thu Jun 18 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OTTAWA AND SOUTHWESTERN CLOUD COUNTIES UNTIL 700 PM CDT... At 618 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles north of Barnard, moving northeast at 25 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Glasco and Delphos. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3951 9793 3953 9784 3931 9769 3922 9793 TIME...MOT...LOC 2318Z 236DEG 21KT 3929 9804 Baerg
Special Weather Statement
National Weather Service Topeka KS
626 PM CDT Thu Jun 18 2020
KSZ008-020-190015-
Republic-Cloud-
626 PM CDT Thu Jun 18 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN REPUBLIC AND
NORTHWESTERN CLOUD COUNTIES UNTIL 715 PM CDT...
At 626 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southeast of Scottsville, moving northeast at 25 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Concordia, Jamestown and Norway.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3965 9793 3974 9785 3959 9757 3945 9781
3947 9793
TIME...MOT...LOC 2326Z 215DEG 22KT 3949 9788
BaergThe Grand Island radar (KUEX), 102 km away, was scanning. The volume nearest the first event began at 23:30 UTC.
2 hail, 2 thunderstorm wind. Local standard time, as filed.
Nickel to quarter size hail covering the ground.
Wind gust estimated at 60 mph.
Measured wind gust of 61 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 899335, 899336, 899338, 899339.